Pancreatitis associated with simvastatin plus fenofibrate. - GreenMedInfo Summary
Pancreatitis associated with simvastatin plus fenofibrate.
Ann Pharmacother. 2002 Feb ;36(2):275-9. PMID: 11847949
Pharmacy Department, Ottawa Hospital-General Campus, 501 Smyth, Ottawa, Ontario, K1H 8L6, Canada. firstname.lastname@example.org
OBJECTIVE: To report a case of acute necrotizing pancreatitis associated with simvastatin and fenofibrate use.
CASE SUMMARY: A 70-year-old white man presenting with rapid onset of abdominal pain, nausea, and vomiting was diagnosed with acute pancreatitis. On bowel rest, his condition deteriorated secondary to systemic inflammatory response syndrome, and he was transferred to a tertiary hospital's intensive care unit (ICU). He had been taking fenofibrate for 1 year; 6 months prior to this admission, he had been taking simvastatin 3 days of the week and fenofibrate the other 4 days of the week. The pancreatic tissue became necrotic, requiring surgical debridement. After a hospital stay of 121 days, including multiple ICU admissions, the patient died secondary to a bowel perforation.
DISCUSSION: Although idiopathic pancreatitis cannot be ruled out in this patient, no causes of pancreatitis were identified other than drug induced. Five cases of acute pancreatitis caused by simvastatin have been reported; no case reports were found for fenofibrate. The onset of pancreatitis relative to the duration of therapy with simvastatin supports this medication as a possible cause of the pancreatitis.
CONCLUSIONS: Drug-induced pancreatitis is well established as an adverse effect of some medications, although most are substantiated only with case reports. Given the absence of other apparent causes, simvastatin and fenofibrate should be considered as possible causes of pancreatitis in this patient.